Just curious what dosage did the Dr prescribe of the T4 (synthroid) medication?
The elevated TPOantibodies would indicate that you have Hashimoto's disease. This is the most common cause for low (hypo) thyroid in the industrialized world. It is an auto immune disease where for whatever reason you body believes your own thyroid gland is a foreign invader. And like a good immune system does. It goes to work systematically to kill the invader. But this time it is attacking your Thyroid gland. What that means is that over time your Thyroid gland produces less and less hormone. As a result you go more and more Hypo over time. Thus you need medication and increasing medication to make up for the loss of effectivness of your thyroid.
There are two schools of thought Dr's often take with Hashi's. One is to wait until the blood labs and the symptoms get really pretty significant and THEN start with medication. The other track is to start with very low doses of usually a T4 medication like Synthroid right away fully knowing that sooner or later you will be on them so why not start right away and not make the person wait until they feel awful before beginning the medication.
It sounds like you are starting to have symptoms and you state that this has been worsening for a few years now. So from that point of view it appears reasonable that a Dr wants to start you out on medication. I think you should be pretty happy that your Dr wants to start you out sooner rather than later.
Your lab results don't appear to indicate a super low thyroid condition but everyone is different. I would suspect the Dr put you on a very low dose of synthroid. I'd guess 12.5 mcg or 25 mcg. These are fairly common low dose starting prescriptions.
Understand do NOT expect immediate response from the medication. It takes 6 weeks for T4 to stabilize in your blood. Also some people report feeling worse when you first start taking the medication. This is another reason to start with small dosages and slowly work your way up based upon your blood lab tests AND maybe more importantly the relief of your symptoms.
Medication can be a good alternative for treatment. Some doctors also go the route of not using medication just because symptoms appear your hypothyroid but the labs aren't there.
These doctors look at the autoimmune level in the blood draw attempting to suppress the autoimmune antibodies then after they feel the autoimmune flare up is controlled run thyroid labs to see the damage done to administer thyroid meds to try and treat on a more controlled level.
With autoimmune thyroid, things get very complicated. The responder tests (thyroid labs have HUGE ranges and can change quickly, even as fas as during the lab draw itself! The antibodies in rage can appear false positive/negative tests and if the treatment of medication is done this can alter more and complicate things more.
The problem is you, as the patient experiencing the "swings" would have to control the attacks and attempt suppressing those attacks mostly on your own. Patients find diet, hydration, gluten free and basic (pure) eating can have a positive impact on this attempt. Also some supplements has been used to slow the rage of autoimmune Hashimoto antibodies along with developing a super immune system to fight and a clean internal digestive (gut and intenstine) system.
The synthroid should help with the hypothyroidism, which is what's causing the symptoms, you're having, even if your labs don't show it yet. Labs often lag behind symptoms.
You should be aware that it takes 4-6 weeks for the medication to reach full potential in your body, but you may start feeling slight improvement in the way you feel, before then.
Not everyone needs both T3 and T4 med. T4 is converted to T3, which is the hormone actually used by the individual cells. Some of us don't convert adequately, so we have to add a source of T3 med; however, looking at your results, it appears that you are converting well, at this time. Continue to test both FT3 and FT4 every time you have blood work, to make sure both of your levels are adequate.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.